Alert archive / Colorado / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 26, 2024, 6:38 PM MDT for Douglas County, Jefferson County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2024, 6:38 PM MDT (00:38 UTC)
- Expired
- Apr 26, 2024, 7:12 PM MDT
- In force
- 34 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Douglas County, CO, Jefferson County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 6:03 PM MDT, 35 minutes earlier. Its key messages:
- Cooler on today, with scattered showers continuing.
- Significant snowfall for the mountains and higher foothills tonight through Saturday night.
- Snow level 7000 to 8000 feet MSL.
- Rain Saturday/Saturday night lower foothills, Urban Corridor, and eastern plains with 1 to 3 inches of rainfall.
Area forecast discussion, Apr 26, 6:03 PM MDT, 35 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 603 PM MDT Fri Apr 26 2024 .KEY MESSAGES... - Cooler on today, with scattered showers continuing. - Significant snowfall for the mountains and higher foothills tonight through Saturday night. - Snow level 7000 to 8000 feet MSL. - Rain Saturday/Saturday night lower foothills, Urban Corridor, and eastern plains with 1 to 3 inches of rainfall. && .SHORT TERM /Through Saturday night/... Issued at 149 PM MDT Fri Apr 26 2024 A busy day or two lie ahead... Before discussing the main course, let's focus on the aperitif. We cleared up nicely today east of the Front Range, nudged between the departing surface low over Nebraska, and the incoming trough to our southwest. Relatively warm surface conditions have helped destabilize us enough to tap into a stream of mid-level moisture, which is producing a few lines of high-based showers and even a weak thunderstorm or two this afternoon. That moisture aloft will see a steady deepening this evening as the upper-level trough begins to approach, with showers and a few thunderstorms becoming more numerous. Some of these could be rather productive in the foothills and urban corridor. An increase in QG ascent and isentropic lift becomes evident overnight, combining with a steady moistening of the column. This will translate into increasing coverage of mountain/foothill snow, and lower elevation rain along the I-25 corridor. As the low pressure system shifts northeast across southern Colorado early Saturday, low to mid-level flow will start to carry a more substantial easterly component, cranking up the upslope flow machine and pushing precipitable water values to over 0.60" along the urban corridor and lower foothills per forecast soundings - above the 90th percentile for the date per SPC climatology. Persistent moderate to locally heavy precipitation will result, with a focus on the lee of the Front Range mountains (including foothills) and the urban corridor. The latest guidance has shown some continued cooling trends and, anticipating very efficient evaporative cooling, we'll have no trouble closing in on our wet bulb temperatures. Many of the higher resolution models have shown potential for wet-bulb zero heights between 6,500 and 7,000 ft MSL. With all this in mind, have continued to force the forecast temperatures and snow levels downward. Suspect these may need to be tweaked farther. The peak intensity of the rain/snow looks on track for Saturday morning, with fairly steady but slightly less intense precipitation continuing throughout the day. Throughout Saturday morning, consistent snowfall rates of ~2"/hr for 6+ hours looks well within the realm of possibilities for the upper foothills and eastern mountains. As such, have upgraded all of the Winter Storm Watches to a Warning, with some minor adjustments to start and end times. Areas above 8,500 ft will see the heaviest accumulations, but impactful accumulations will likely occur below that as well. An additional aspect of concern will be the potential for impactful accumulations over the Palmer Divide. If temperatures trend even 1-2 degrees cooler for tonight into Saturday, it could certainly have an impact on I-25 travel between Denver and Colorado Springs. Will hold off on highlights for now given lack of confidence, but this will be a case where observational trends will need to be monitored closely. Finally, some flakes could definitely mix in across other portions of the Denver metro and urban corridor, especially later in the day, although we'll be more hard-pressed to get any accumulations. The upslope flow machine will begin to break down tomorrow evening and particularly by Saturday night, as drier downslope flow begins to fill back is as the trough pushes east. A widespread 2"+ looks quite reasonable for a majority of the I-25 corridor, and 2-3" liquid equivalent for a wide swatch of our foothills. There are still a handful of solutions that depict potential for localized higher totals. Regardless, this is a hefty late April storm, and one that will add a considerable few steps to our already impressive year-to-date precipitation across the Front Range. Although the event will more closely resemble steady (albeit moderate) stratiform precipitation, there could be some embedded convective elements at times on Saturday, so some minor street flooding/ponding and creek rises will be possible. && .LONG TERM /Sunday through Friday/... Issued at 149 PM MDT Fri Apr 26 2024 As the upper level low ejects out of Colorado on Sunday, enough moisture will remain to allow for some lingering afternoon mountain snow showers and rain showers across the plains. There should be enough instability present as models indicate MLCAPE values of 100 J/kg - 800 J/kg present across the forecast area, that thunderstorms can't be ruled out through the evening. Accumulations are expected to be light. For Monday, weak ridging moves in behind the exiting low bringing drier and warmer conditions. Cross sections indicate a mountain wave signal developing early Monday morning with westerly flow aloft. Temperatures will be a few degrees above normal reaching the 70s across the plains, high 60s for the foothills, and 50s for the mountains. A shortwave passing to the north will bring some weak PVA into northern Colorado as well as a strengthening jet just to our north. This could bring a chance for some light snow showers and thunderstorms across the northern mountains and a slight chance for thunderstorms to develop across portions of the plains. 700 mb temperatures indicate a cold front will pass through the forecast area Monday night, however, temperatures are still expected to make it back up to above normal highs for Tuesday. Two more disturbances will pass to our north that may bring some weak forcings to the northern portion of the state Tuesday through Thursday. Light snow showers will be possible for the northern mountains late Tuesday into Wednesday and rain showers/thunderstorms across the plains on Wednesday. A second cold front will pass through sometime Wednesday that will drop temperatures back down to more seasonal conditions for Wednesday and Thursday. Ridging will begin building in over the area Friday through next weekend. && .AVIATION /00Z TAFS through 00Z Saturday/... Issued at 603 PM MDT Fri Apr 26 2024 Northeast flow continues for all sites. Scattered to numerous showers and and embedded isolated thunderstorms are expected through 04Z. VFR conditions should persist until 08Z. Persistent rainfall and low cloud decks will bring visibilities near IFR conditions through the rest of the TAF period. Lower CIGS and visibility could occur if rain transitions to snow but this remains a low outcome at this time. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 9 PM this evening to midnight MDT Saturday night for COZ033-034. Winter Storm Warning from 3 AM Saturday to 6 AM MDT Sunday for COZ035-036. && SHORT TERM...Rodriguez LONG TERM...Bonner AVIATION...AD
Hazardous weather outlook, Apr 26, 11:34 AM MDT, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1134 AM MDT Fri Apr 26 2024 COZ030>051-271745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1134 AM MDT Fri Apr 26 2024 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Moderate rain develops in the urban corridor and foothills this evening, with moderate snow in the mountains leading to deteriorating conditions overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A strong spring storm system will move across Colorado Saturday bringing widespread rain and mountain snow. The snow level is expected to fall to 7000 to 8000 feet. Travel into the higher foothills and mountains will likely be very difficult with 1 to 3 feet of snow expected, with the heavier amounts expected to be in the northern mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Apr 26, 4:13 PM MDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Denver CO
413 PM MDT Fri Apr 26 2024
COZ045-046-262300-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
413 PM MDT Fri Apr 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ELBERT AND
SOUTHEASTERN ARAPAHOE COUNTIES THROUGH 500 PM MDT...
At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Agate, or 21 miles northwest of Limon, moving northeast
at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Agate and Cottonwood Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3949 10405 3971 10389 3959 10370 3957 10371
3941 10396
TIME...MOT...LOC 2213Z 220DEG 12KT 3944 10403
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ADSpecial weather statement, Apr 26, 4:52 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Denver CO
452 PM MDT Fri Apr 26 2024
COZ039-040-262315-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
452 PM MDT Fri Apr 26 2024
...A STRONG THUNDERSTORM WILL IMPACT BROOMFIELD...NORTHEASTERN
JEFFERSON...NORTHWESTERN ADAMS AND SOUTHEASTERN BOULDER COUNTIES
THROUGH 515 PM MDT...
At 452 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Arvada, or 11 miles northwest of Denver, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northwestern Denver, Thornton, Arvada, Westminster, Broomfield,
northwestern Commerce City, Northglenn, Brighton, eastern Wheat
Ridge, Lafayette, Louisville, Erie, Federal Heights, and Todd Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4004 10505 4000 10505 4000 10501 4001 10499
4002 10500 4002 10499 4001 10496 4000 10496
4000 10493 3996 10482 3976 10502 3983 10520
4005 10507
TIME...MOT...LOC 2252Z 223DEG 10KT 3983 10513
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ADSpecial weather statement, Apr 26, 6:14 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Denver CO
614 PM MDT Fri Apr 26 2024
COZ039-040-270045-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
614 PM MDT Fri Apr 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DOUGLAS...WESTERN
ARAPAHOE...SOUTHWESTERN DENVER AND EAST CENTRAL JEFFERSON COUNTIES
THROUGH 645 PM MDT...
At 614 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chatfield Reservoir, or 14 miles southwest of Denver, moving north at
15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Denver, Lakewood, southwestern Centennial, northwestern Highlands
Ranch, Littleton, Englewood, southern Wheat Ridge, Greenwood Village,
Sheridan, and Chatfield Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3950 10512 3952 10511 3952 10512 3953 10511
3955 10512 3954 10514 3955 10515 3956 10514
3956 10513 3958 10515 3963 10516 3976 10512
3973 10486 3948 10505
TIME...MOT...LOC 0014Z 201DEG 14KT 3956 10509
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 6:14 PM MDT | Special Weather Statement | BOU | Denver | 31 min |
| Apr 26, 6:22 PM MDT | Severe Thunderstorm Warning | BOU | Denver, Jefferson | 38 min |
| Apr 26, 7:41 PM MDT | Special Weather Statement | BOU | Denver | 34 min |
| Apr 26, 8:38 PM MDT | Winter Weather Advisory | BOU | Arapahoe, Douglas, Elbert, Park | 27 hr |
| Apr 27, 8:53 AM MDT | Areal Flood Advisory | BOU | Denver | 5 hr |
| Apr 27, 8:56 AM MDT | Areal Flood Advisory | BOU | Douglas | 7 hr |
| Apr 27, 10:55 AM MDT | Areal Flood Advisory | BOU | Adams, Denver | 5 hr |
| Apr 27, 3:50 PM MDT | Areal Flood Advisory | BOU | Douglas | 115 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.